Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 24, NWS Austin/San Antonio, TX

April 15, 20086 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 15, 2008, 5:54 AM CDT for 6 counties in Texas. It took effect at Apr 15, 2008, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2008, 5:54 AM CDT (10:54 UTC)
In effect from
Apr 15, 2008, 1:00 PM CDT
Expired
Apr 15, 2008, 8:00 PM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Kinney County, TX, Maverick County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 20 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3745 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 151054
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
554 AM CDT TUE APR 15 2008

...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR FAR WESTERN
PORTIONS OF SOUTH CENTRAL TEXAS DUE TO BREEZY AND DRY CONDITIONS...

.SOUTHERLY WINDS WILL INCREASE TODAY...WITH DRY AIR HANGING-ON IN
ADVANCE OF GULF MOISTURE RETURN TONIGHT. THE COMBINATION OF DRY
AND BREEZY CONDITIONS RAISES THE POTENTIAL FOR THE SPREAD OF FIRE
ACROSS FAR WESTERN PORTIONS OF SOUTH CENTRAL TEXAS THAT ARE
CURRENTLY IN SEVERE TO EXTREME DROUGHT.

TXZ183-202-203-217-218-228-160100-
/O.NEW.KEWX.FW.W.0024.080415T1800Z-080416T0100Z/
VAL VERDE-KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT-
554 AM CDT TUE APR 15 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING. 

SOUTHERLY WINDS WILL INCREASE TO BETWEEN 15 AND 25 MPH THIS
AFTERNOON WHILE RELATIVE HUMIDITIES DIP TO BETWEEN 20 AND 25
PERCENT ACROSS THE WARNED AREA.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 15, 3:47 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 15, 3:47 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 AM CDT TUE APR 15 2008

.DISCUSSION...
ANOTHER COLD MORNING UNDERWAY...WITH MIN TEMPS EXPECTED TO BE 5-10
DEGREES BELOW NORMAL ACROSS OUR WESTERN AREA...AND 10-20 DEGREES
BELOW NORMAL ACROSS OUR EASTERN HALF. HOWEVER...THIS IS ABOUT TO
CHANGE...WITH MOISTURE ADVECTION IN THE LOWER LEVELS BEGINNING
TODAY. AT FIRST...A MODIFIED GULF AIRMASS WILL OVERTAKE OUR
AREA...BUT DEWPOINT TEMPS WILL CLIMB UP INTO THE LOWER 60S BY
WEDNESDAY. THE LOW LEVEL PRESSURE GRADIENT WILL INCREASE DURING
THAT TIME AS WELL...WITH BREEZY CONDITIONS FORECAST ON WEDNESDAY.
THE APPROACHING UPPER TROUGH IS STILL FORECAST TO MOVE OUT OF THE
SOUTHERN ROCKIES ON THURSDAY AND PUSH A FRONT THROUGH OUR AREA
THURSDAY NIGHT. BOTH THE 00Z GFS40 AND NAM12 SOLUTIONS SHOW
CONVECTION ALONG THE FRONT AS IT PUSHES SOUTH ACROSS OUR CWFA
THURSDAY NIGHT. PWATS ARE FORECAST TO INCREASE FROM AROUND 0.3
INCH NOW...TO AROUND 1.5 INCHES BY THURSDAY NIGHT. SO THERE WILL
BE PLENTY OF MOISTURE IN THE ATMOSPHERE TO FUEL CONVECTION...WITH
DEWPOINT TEMPS EXPECTED TO BE IN THE MID 60S ACROSS OUR EASTERN
HALF BY THAT TIME. OUR POP FORECAST HAS INCREASED SLIGHTLY FOR
THE THURSDAY NIGHT PERIOD...WITH THE HIGHEST POPS CURRENTLY AT 50%
ACROSS OUR NORTHEAST QUARTER OR-SO. ALTHOUGH ISOLATED SEVERE
THUNDERSTORMS ARE HARD TO RULE-OUT FOR THURSDAY NIGHT...WILL KEEP
THE MENTION OF SEVERE OUT OF THE FORECAST FOR NOW GIVEN THE BULK
OF THE UPPER LEVEL ENERGY ASSOCIATED WITH THE UPPER TROUGH
FORECAST TO MOVE WELL NORTH OF OUR AREA AND THE CLIMATOLOGICALLY
UNFAVORABLE NOCTURNAL TIMING OF THE EVENT. DRY AIR WILL MOVE IN
BEHIND THE FRONT ON FRIDAY...BUT WILL BE SHORT-LIVED AS GULF
MOISTURE IS FORECAST TO RETURN ON SATURDAY. A HIGH-AMPLITUDE AND
BROAD UPPER LOW IS FORECAST TO TAKE SHAPE ACROSS THE ROCKIES OVER
THE WEEKEND...WITH A WARM...BUT CAPPED GULF AIRMASS ACROSS OUR
AREA.

&&

.FIRE WEATHER...
WINDS AND RELATIVE HUMIDITIES ARE FORECAST TO EXCEED CRITICAL
THRESHOLDS ALONG THE RIO GRANDE VALLEY AND OVER PORTIONS OF THE
RIO GRANDE PLAINS THIS AFTERNOON AND EARLY EVENING...WHERE GREEN-
UP AS BEEN LIMITED SO FAR THIS SPRING DUE TO ONGOING DROUGHT. WILL
LIKELY ISSUE A RED FLAG WARNING FOR THOSE AREAS WITHIN THE NEXT
COUPLE OF HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  57  78  64  78 /   0   0  -   10  20
AUSTIN BERGSTROM INTL AIRPORT  74  53  78  64  78 /   0   0  -   10  20
DEL RIO INTL AIRPORT           83  61  82  66  86 /   0   0  -   -   10
SAN ANTONIO INTL AIRPORT       76  56  78  64  79 /   0   0  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11/13
Hazardous weather outlook, Apr 15, 5:39 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 AM CDT TUE APR 15 2008

TXZ171>173-183>194-202>209-217>225-228-161100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
539 AM CDT TUE APR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A RED FLAG WARNING IS IN EFFECT FROM 1 PM TO 8 PM FOR VAL
VERDE...KINNEY...MAVERICK...UVALDE...ZAVALA AND DIMMIT COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.